Back to top
Often called synthetic cannabis, these substances typically consist of a smokable plant material with a synthetic cannabinoid applied to it. The liquid form can be used in a vaporisor.
There are hundreds of synthetic cannabinoids, all invented in the past 20 years. They target the cannabinoid receptors in the brain like cannabis. However these substances are more risky than cannabis. There have been no approved synthetic cannabinoids under the Psychoactive Substances Act since 2014. Since mid 2017, there were at least 45 deaths attributed to synthetic cannabinoids in New Zealand. Cannabinoids identified in New Zealand include 5F-ADB, AB-FUBINACA, AMB-FUBINACA and JWH-122.
The synthetic cannabinoids currently circulating in New Zealand can have a powerful dissociative or "out of it" effect. It is difficult if not impossible to predict the experience you're going to have. You usually don't know which cannabinoid, its purity or strength, or how much of it is in the substance you obtained.
Many users report experiences not usually associated with cannabis including:
Depending on differences between people, different cannabinoids, and the amount taken; the effect can last up to a few hours. About one hour after use, there can be a strong desire to use more. Using synthetic cannabinoids heavily can be followed by a comedown lasting days. The comedown can include anxiety, struggling to concentrate, being irritable, and difficulty sleeping. If you using synthetic cannabinoids regularly, stopping can be a challenge.
Synthetic cannabinoids also carry a risk of psychosis and extreme distress, especially for people with pre-existing mental illness.
If the cannabinoid was applied to plant material so that it resembles cannabis, there is a risk that there is an uneven concentration of the chemical within the same batch, bag, tinny or even joint. To mitigate this potentially deadly risk, use or smoke the substance in small amounts each time and wait for it's full effect before deciding to use more. Use a timer to wait one hour before taking more.
Smoking anything is bad for your health. If you are going to use synthetic cannabinoids, using the liquid form in a vaporiser is easier on your lungs and will produce a consistent dose. A vaporiser heats the substance until it vaporises instead of burning it with smokable material.
Mixing synthetic cannabinoids with alcohol or other drugs can increase harmful side effects. Synthetic cannabinoids do not have the same effect as cannabis when mixed with alcohol or other substances.
Mixing synthetics with tobacco reduces the chance of taking a lethal dose.
If you are in a country where synthetic cannabinoids are legal, stick to approved or commonly used products.
In New Zealand, there is a high risk of being poisoned by synthetic cannabinoids and a risk of death. A small amount can have a very toxic effect.
Losing consciousness can be a normal part of the experience, making overdose harder to detect. A person could stop breath in this state. Someone should always be present who is not using. When someone passes out, their pulse and breathing should be monitored continuously, even if their reaction appears typical at first. Place them in the recovery position if possible, and be ready to call 1-1-1 if you cannot detect a heart rate or breathing.
Signs of overdose or using too much can include:
Call 111 if you or someone else experiences any of these symptoms which appear to get worse.
Synthetic cannabinoids are more addictive than natural cannabis. Tolerance also develops quickly which means you need more to get the same effect, increasing the chance of addiction and fatal overdose. People addicted to synthetic cannabinoids are likely to experience withdrawal when they try to stop.
For heavy users, the comedown or withdrawal can last up to 10 days depending on how much and more often the drug was used. There are a range of symptoms that are more common including:
More serious withdrawal symptoms that you should seek help for managing include:
Some users experience extreme reactions, serious psychological problems and unconsciousness requiring hospitalisation with risk of death.